Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX

May 22, 2003Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2003, 5:22 PM CDT for Presidio County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2003, 5:22 PM CDT (22:22 UTC)
Expired
May 22, 2003, 6:00 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 222222
SVRMAF
TXC377-222300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT THU MAY 22 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MARFA...MOVING           
  NORTHEAST AT 10 MPH. A SECOND SEVERE STORM WAS LOCATED ABOUT 20    
  MILES SOUTHEAST OF MARFA

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MARFA

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3025 10430 2996 10382 3036 10383 3043 10408

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:31 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 22, 2:31 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT THU MAY 22 2003

LOW CLOUDS ARE SLOWLY DISSIPATING OVER THE FORECAST AREA EARLY THIS
AFTERNOON. MEANWHILE...ABUNDANT SUNSHINE HAS MADE THE ATMOSPHERE
UNSTABLE OVER THE DAVIS MOUNTAINS. GOOD UPSLOPE FLOW HAS PROVIDED
ENOUGH LIFT FOR A FEW THUNDERSTORMS NEAR THE MCDONALD OBSERVATORY
AND FORT DAVIS AREAS. WATER VAPOR IMAGERY SHOWS THE NEXT AREA OF
MOISTURE AND LIFT IN THE MID LEVELS PUSHING INTO WESTERN NEW MEXICO.
WAVES WITHIN THIS FLOW WILL WARRANT KEEPING POPS IN WESTERN AREAS
THROUGH THIS EVENING. FLOW DOES NOT LOOK AS FAVORABLE FOR BRINGING
STORMS VERY FAR EAST...SO WILL KEEP POPS MINIMAL IN THE PLAINS
TONIGHT. EXPECT MORE PATCHY FOG TO DEVELOP AGAIN TONIGHT EAST OF THE
MOUNTAINS.

A MOIST UPSLOPE FLOW WILL PERSIST IN THE MOUNTAINS FRIDAY WITHIN THE
700 MB THETA-E RIDGE AXIS...WHICH WILL FAVOR CONTINUED SLIGHT
CHANCES OF THUNDERSTORMS THROUGH THE WEEKEND. THE POTENTIAL ALSO
EXISTS FOR A CONVECTIVE COMPLEX TO DEVELOP LATE FRIDAY AFTERNOON
OVER EASTERN NEW MEXICO...WHICH WOULD THEN PROPOGATE SLOWLY EAST AND
SOUTHEAST TOWARDS OUR NORTHWESTERN AREAS FRIDAY EVENING. HAVE
PAINTED HIGHEST POPS OVER NORTHERN AND NORTHWESTERN AREAS LATE
FRIDAY. A SIMILAR SCENARIO MAY TAKE SHAPE AGAIN SATURDAY
AFTERNOON...WITH STORMS POSSIBLY DEVELOPING OR MOVING INTO NORTHERN
PARTS OF THE AREA BY LATE AFTERNOON AND EVENING ASSOCIATED WITH
SHORTWAVE ENERGY PROPOGATING ACROSS NEW MEXICO.

A FRONTAL BOUNDARY MAY WORK ITS WAY SOUTH INTO NORTHERN PORTIONS OF
THE AREA BY SUNDAY AFTERNOON. THIS FRONT MAY HANG AROUND OUR CWA
THROUGH AT LEAST TUESDAY...SO WILL KEEP THUNDERSTORMS IN THE
FORECAST THROUGH THIS PERIOD. THE UPPER RIDGE SHOULD TRY TO BUILD
FURTHER EAST INTO OUR AREA WEDNESDAY AND THURSDAY...SO HAVE TRENDED
THESE TWO DAYS WITH A DRY FORECAST. TEMPERATURES MAY BE SLIGHTLY
COOLER BEHIND THE FRONT...ALTHOUGH THE GFS CONTINUES TO SHOW STRONG
THERMAL RIDGING. HAVE GENERALLY GONE CLOSE TO NUMERICAL GUIDANCE
NUMBERS IN THE EXTENDED.

PRELIMINARY NUMBERS:

MAF 61 88 65 92 / 10 10 30 20
CNM 59 93 64 96 / 20 20 30 20
MRF 54 89 56 90 / 20 20 20 20
FST 62 92 66 95 / 10 10 20 20

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, May 22, 2:24 PM CDT, 2 hours 58 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT THU MAY 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO...BUT MAINLY OVER MOUNTAINS. THESE STORMS WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...BRIEF
HEAVY RAINFALL...AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:22 PM CDTSevere Thunderstorm WarningMAFBrewster53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.